Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 249, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 1996, 8:02 PM CDT for Edwards County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 1996, 8:02 PM CDT (01:02 UTC)
- Expired
- Jun 23, 1996, 8:35 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Edwards County, KS
The radar
The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 8:05 PM CDT | Hail 1 | Centerview, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1751 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2227 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 240102 SVRDDC KSC047-240135- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 802 PM CDT SUN JUN 23 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 835 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...EDWARDS COUNTY AT 758 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 3 MILES WEST NORTHWEST OF CENTERVIEW MOVING NORTHEAST AT 5 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... CENTERVIEW BY 810 PM CDT SPOTTERS REPORTED QUARTER SIZED HAIL 1 MILE WEST OF CENTERVIEW AT 757 PM CDT THIS IS A DANGEROUS S>TORM. SEEK IMMEDIATE SAFE SHELTER IN A BASEMENT OR REINFORCED STRUCTURE. JOHNSON/SEARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:30 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 23, 3:30 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT SUN JUN 23 1996 ...THE FORECAST CHALLENGE THIS CYCLE IS TSTM CHANCES THROUGH TUE... AT 19Z SFC ANALYSIS INDICATED SFC LOW IN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:13 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 32 min |
| Jun 23, 7:32 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 28 min |
| Jun 23, 7:48 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 32 min |
| Jun 23, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 28 min |
| Jun 23, 8:54 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 36 min |
| Jun 23, 9:47 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 33 min |
| Jun 24, 8:07 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 38 min |
| Jun 24, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 45 min |
| Jun 24, 4:33 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 47 min |
| Jun 24, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 45 min |
| Jun 24, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 45 min |
| Jun 24, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 44 min |
| Jun 24, 5:55 PM CDT | Flash Flood Warning | DDC | Stevens | 3 hr |
| Jun 24, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 50 min |
| Jun 24, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.